How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask JACUSTOMER-2ggpt01r- Your Own Question
JACUSTOMER-2ggpt01r-
JACUSTOMER-2ggpt01r-,
Category: Dog
Satisfied Customers: 85
Experience:  Emergency Veterinarian at Carolina Veterinary Specialists
94585309
Type Your Dog Question Here...
JACUSTOMER-2ggpt01r- is online now
A new question is answered every 9 seconds

My min pin is on day 7 of phenylpropanolamine. 12.5 mg bid.

Customer Question

My min pin is on day 7 of phenylpropanolamine. 12.5 mg bid. Tomorrow she was to start qd. She weighs app. 15 lbs. Tonight she is panting heavily. I am trying to calm her.
I read the half life is 4 to 5 hours. Her ladt dose was 5 pm EST. Should I ride this out? I have xanax but i did not know if i should try that.
Submitted: 9 months ago.
Category: Dog
Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

Hi there, I would not give her the xanax. Has she panted heavily after previous doses of the phenylpropanolamine?- Dr. C

Customer: replied 9 months ago.
No it just started this evening. She was on the floor in the hall instead of her bed. Panting like crazy. It is intermittent panting right now.
Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

Panting is not a normal side effect of that medication. It is usually very well tolerated with the main possible side effects being tachycardia (elevated heartrate) and/or tenseness. Is there anything else that Dixie could have gotten into? Any other symptoms that she is displaying? Any other medical history (besides the incontinence)? Thanks for your patience in answering all my questions- I'm trying to get a better idea of what's going on with Dixie!- Dr. C

Customer: replied 9 months ago.
I was wondering if the panting could be from the tachycardia or the cns stimulation. She has not had anything else.
Customer: replied 9 months ago.
I am definitely going to hold tomorrows dose. For now should we just ride this out? Is there anything i can do for her? Benadryl??
Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

If she's been taking it twice daily for the last 6 days without panting as a side effect, it would be very unusual for this to be having an effect now. Can you take her heartrate- feel for her femoral pulses and count the rate for 15 sec, then multiply by 4 to get the heart rate. CNS stimulation is rarely, if ever, seen in veterinary patients from the phenylpropanolamine.

Customer: replied 9 months ago.
I am getting like 76 to 80 bpm
Customer: replied 9 months ago.
Recent pmh of pancreatitis and colitis. She took a round of metronidazole and has been doing better. Was triggered by a change of food to Iams. She is now on a low fat food
Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

That's actually a fairly low heartrate. Has her panting slowed at all? With an elevated rest rate, I'd want to rule out cardiac disease, pulmonary disease, pain and diarrhea. As an emergency vet, those are definitely the top 4 things that I see cause heavy panting.

Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

Gotcha. I wonder if she may be having a flare-up of pancreatitis and/or colitis. Have you tried taking her outside to see if she will use the restroom?

Customer: replied 9 months ago.
She had blood work last week. That is how we found the other. I have not seen any more diarrhea. Vet says her heart sounds good. She is panting intermittently. I have tramadol if you think it could be pain
Customer: replied 9 months ago.
She is not gaurding or postiring when i push on her abd.
Customer: replied 9 months ago.
She did want to go out but when I took her she did not do anything
Customer: replied 9 months ago.
I am hearing some hyperactive bowel sounds. She is trying to rest. Should I hit her with some tramadol?
Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

Yes, I think tramadol could help with the gastrointestinal distress it seems like she is having as it can definitely be painful to have gas and/or diarrhea. Do you know her tramadol dose? If you don't, please let me know her approximate weight and I can help you with that. Pepcid AC (famotidine) could also help- 5 mg by mouth every 12 hours for 7 days. A probiotic would also help- your vet may have some recommendations for you. I like proviable the best, ***** ***** coming in at a close second. Hope that helps, and please let me know if you need help with her tramadol dosing. Thanks- Dr. C

Customer: replied 9 months ago.
I have tramadol 50 mg. She weighs 15 plus. Was going to give her half since my 7 lb chi takes a fourth. I do have some probiotics but i mormally mix them in her food
Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

Yes , you are correct- she can take 25 mg of tramadol every 8 hours as needed for pain. If she is not having any vomiting, you can mix her probiotics in with a small amount of food. If you'd rather wait until the morning, that is totally fine.

Customer: replied 9 months ago.
Thanks. I will call me vet first thing in the morning. The panting has eased up some
Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.

Great, hope you both get some rest! - Dr. C

Expert:  JACUSTOMER-2ggpt01r- replied 9 months ago.
Hi Brianna,
I'm just following up on our conversation about Dixie. How is everything going?
JACUSTOMER-2ggpt01r-
Customer: replied 9 months ago.
She is doing okay. Not sure what happened. She was panting like that for hours. I guess the pain pill finally kicked in and she slept. Seemed fine the next day.
She is getting agitated every night now. My other dog recently died. I think she does not want to be alone when we go to bed. She is ok by day.